Low Platelet Count (Thrombocytopenia)
What is thrombocytopenia?
Thrombocytopenia, or "low platelets," is a term used to describe a low platelet level in the blood. Platelets, or thrombocytes, are a specific kind of blood cell that prevents bleeding. The body's ability to produce platelets is diminished when chemotherapy affects bone marrow.
Chemotherapy-induced thrombocytopenia typically occurs 6 to 10 days following administration of the chemotherapy drugs and continues for several days before platelets recover to an appropriate level.
Patients with cancer may also experience thrombocytopenia from other medications. When discussing the consequences and management of thrombocytopenia, it is important to distinguish between chemotherapy-induced thrombocytopenia and thrombocytopenia resulting from other causes.
Why is chemotherapy-induced thrombocytopenia important?
Chemotherapy works by destroying cancer cells that grow rapidly. Unfortunately, chemotherapy also affects normal cells that grow rapidly, such as blood cells forming in the bone marrow, cells in the hair follicles, or cells in the mouth and intestines.
When patients experience thrombocytopenia following administration of chemotherapy, they are at risk of certain side effects. Specifically, the fewer platelets in the blood and the longer a patient remains without enough platelets, the more susceptible he or she is to experiencing bleeding.
Thrombocytopenia is important for another reason. When patients are treated with chemotherapy, it is for the purpose of destroying cancer cells to reduce symptoms from their cancer, prolong their survival, or increase their chance of being cured. Chemotherapy may be administered as a single drug or in combination with several drugs. The combination of chemotherapy drugs administered to a patient is referred to as a treatment regimen. In a chemotherapy treatment regimen, drugs are administered to patients at a defined dose and according to a specific time schedule.
The dose and time schedule of drugs administered in the chemotherapy regimen has been scientifically derived to produce the best chance of response, survival, and/or cure. When patients develop thrombocytopenia following administration of chemotherapy, doctors may have to delay treatment or reduce the doses of the chemotherapy.
How do I know if I have thrombocytopenia?
A complete blood count (CBC) measures the levels of the three basic blood cells: white cells, red cells, and platelets. The symptoms of low platelets are easy bruising: small purple or red spots on your body, usually legs: and abnormal bleeding. For more information on understanding your CBC results, click here.
Can chemotherapy-induced thrombocytopenia be prevented?
Blood cell growth factors are responsible for stimulating the cells in the bone marrow to produce more blood cells. With today’s technology, several blood cell growth factors have been discovered and manufactured in large quantities and can be administered to patients to help the recovery of bone marrow blood cell production.
The U.S. Food and Drug Administration has now approved blood cell growth factors that increase the production of white blood cells, red blood cells, and platelets for the treatment of neutropenia, anemia, and thrombocytopenia, respectively.
Neumega® (oprevelkin) is the blood cell growth factor that is approved for the prevention of chemotherapy-induced thrombocytopenia. Oprevelkin is generally well tolerated by patients, with minimal side effects. The most common side effect observed with oprevelkin is fluid retention or edema. This symptom persists while oprevelkin is being used and is reversible within a few days of discontinuation of oprevelkin. Sometimes diuretics (or water reducing pills) are used to reduce fluid retention.
How is chemotherapy-induced thrombocytopenia treated?
The most common way to treat thrombocytopenia is with platelet transfusions. Transfusions only temporarily correct thrombocytopenia and can be associated with complications. Patients receiving platelet transfusions are at risk for several reactions that range from mild allergic reactions to life-threatening anaphylaxis.
This content was last reviewed
August 15, 2010 by Dr. Reshma L. Mahtani.